I have been asthmatic (controlled) pretty much since birth. Apparently I had a latex allergy when i was younger, but little/no obvious sign of it now (but I rarely come into contact with latex). Other than that I have no real history of Eczema... until recently.
Basically I seem to have two main areas affected: my hand (inbetween my fingers and my palms) and my groin area (both within the hairline and on the more sensitive skin areas - I am female).
I have seen my GP, she has checked it out, she has ruled out infections/lice/"anything nasty". She says that it is "just the way you are" - i.e. since I am asthmatic, I am also prone to eczema (even though I haven't suffered from it before). That my skin will have "good times" and "sensitive times" and that I am going through a sensitive time now...
By a process of elimination and self-observation, I THINK that I narrowed down one of my biggest and most frustrating irritants to Chlorine. This reaction started about 9/10 months ago (I may have had a LITTLE before, but nothing as noticeable or as prelonged as this): the problem wasn't around 12 months ago, because I had a couple of holidays around that time, swam in pools quite a bit and didn't have a noticable reaction.
In the past 9/10 months, the times that I have had a reaction have been in the shower (hands), in the pool (hands) and after I exercise (I think that the sweat irritates the rash in my groin area and just makes it horribly itchy).
The reaction on my hands is quite amazing: they go from smooth, normal hands, to very rough, thick, dry feeling and - sometimes - on the verge of cracking. When they dry again (without medication and within an hour), they are virtually back to normal (I may or may not be left with a little bit of shedding skin between my fingers - depends how irritated they get). I guess that goes to the theory that the "hardening/thickening" around my fingers/palms are little blisters/rash that settles down pretty much as soon as the irritant has gone. The rash in the groin area seems more constant, but normally only becomes really irritated when I get hot/sweaty: either in a hot climate or during/after exercise (unfortunately I generally exercise for an hour or two five times a week... not something I want to decrease!). I am not overweight (I have exercised 4/5+ times a week for the past 15 years or so).
The affects are a LOT more marked if I go into a chlorinated pool or waterpark (I do this on holiday only - I don't tend to swim otherwise). Our household water supply is chlorinated (obviously not as much as a pool!) by our local water supply company: that is why I think I am having problems in the shower.
A few other things that I have noticed is that if I go swimming in the sea (salt water, obviously, not chlorinated), then I do not get this reaction. Also if we go away and stay somewhere else, then - providing I don't swim - my symptoms also seem to reduce markedly... I assume this may be because some areas have a chlorinated supply, others do not...
My GP has given me some Hydrocortisone cream - mainly for the groin area - but this is a bit of a pain. She says "put a little bit on", but it is hard to put a "little bit on" your groin area because it gets soaked up by the pubic hair before it gets near the irritated skin.... I almost wondered if removing the hair completely would be a good thing (i.e. easier to apply cream and might get less sweaty/irritated there in the first place), but I assume that hair removed might further irritate the irritation... :(. The cream helps a little.
So, I am currently stuck in an area with chlorinated domestic supply, that seems to effect my skin. Has anyone else experienced this? I see very little to support that it is common on the web... some people do seem to react to the chlorine in pools, but generally not the same as I do (i.e. they get snifflely) and I haven't seen a link made between chlorinated household supply and eczema...
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?